Abstract: FR-PO036

A Case of Radiation Nephropathy Presented with Delayed Massive Proteinuria and Renal Dysfunction Following Hematopoietic Stem Cell Transplantation

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Shimamura, Norisuke, Tokai University School of Medicine, Isehara, Japan
  • Nakagawa, Yosuke, Tokai University School of Medicine, Isehara, Japan
  • Kawabata, Chiaki, Tokai University School of Medicine, Isehara, Japan
  • Hamano, Naoto, Tokai University School of Medicine, Isehara, Japan
  • Koizumi, Masahiro, Tokai University School of Medicine, Isehara, Japan
  • Ogura, Go, Tokai University School of Medicine, Isehara, Japan
  • Wada, Takehiko, Tokai University School of Medicine, Isehara, Japan
  • Fukagawa, Masafumi, Tokai University School of Medicine, Isehara, Japan
Background

Hematopoietic stem cell transplantation (HSCT)-associated nephropathy can progress to end stage renal disease and can also increase mortality risk. Its etiologies are often multifactorial, including medication such as calcineurin inhibitors and antineoplastic agents including molecular targeted drugs, transplantation-associated thrombotic microangiopathy, graft-versus-host disease (GVHD), and radiation. Because therapeutic approaches vary depending on the diagnoses, renal biopsy should be considered to determine the cause. Here, we report a case of radiation nephropathy with delayed massive proteinuria and renal dysfunction following HSCT.

Methods

A 33-year-old Japanese woman had been diagnosed with Philadelphia chromosome-positive acute lymphoblastic leukemia two years prior to this episode. Complete remission was achieved by cytarabine and daunorubicin followed by dasatinib, a tyrosine kinase inhibitor. She underwent allogeneic HSCT from matched unrelated donor. She had received total body irradiation and intravenous cyclophosphamide as myeloablative conditioning and methotrexate plus tacrolimus as acute GVHD prophylaxis. At one month after HSCT her serum creatinine level (sCr) was 0.9 mg/dL and her urinalysis was normal. However, her sCr elevated to 1.2 mg/dL and proteinuria developed at 4 months after HSCT. SCr did not decrease even after tacrolimus was discontinued, and proteinuria gradually got worse to 2-3 g/gCr. Renal biopsy at 15 months after HSCT demonstrated prominent mesangiolysis with formation of capillary mircroaneurysms. Under the diagnosis of radiation nephropathy, an angiotensin receptor blocker was started to mitigate proteinuria.

Conclusion

Radiation nephropathy often develops with a latent period of 6-12 months after radiation exposure. We should take radiation nephropathy into account if renal dysfunction and proteinuria exacerbate in a late phase.